Hail, Ohio
- When
- August 6, 4:21 PM CST
- Where
- Ohio County, 2.65 mi SW of Dukehurst
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.490, -86.900
The public reported 1.75 hail.
Surface high pressure was over the upper Mid-west while a cold front extended through central Indiana to southwest through Missouri. In the mid and upper levels, northwest flow prevailed over southern Indiana and central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Surface high pressure was over the upper Mid-west while a cold front extended through central Indiana to southwest through Missouri. In the mid and upper levels, northwest flow prevailed over southern Indiana and central Kentucky. Ahead of the cold front, a line of storms began with the heating of the day. This line traveled south as it intensified, becoming a Mesoscale Convective System (MCS) which produced large severe hail in southern Indiana and hail and damaging winds in central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 6, 4:02 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 602 PM EDT Tue Aug 6 2019 .Forecast Update... Issued at 555 PM EDT Tue Aug 6 2019 Decided to extend Severe Thunderstorm Watch #555 southward to include Perry (IN), Hancock, and Ohio counties. Storms are severe warned in PAH's area, and the environment should remain strongly unstable (3500/4000 J/KG SB CAPE) for a while longer. In addition, the axis of stronger DCAPE values around 1000-1200 J/KG has pushed further east allowing for the possibility of stronger wind gusts from any storm. Will update the products shortly with the new watch. && .Mesoscale Update... Issued at 335 PM EDT Thu Aug 6 2019 Isolated thunderstorms have developed in a moderately unstable airmass across southern Indiana and east central KY this afternoon. Overall deep layer shear is pretty lacking so only expect these storms to be pulse in nature. An isolated damaging wind threat can't be ruled out, but overall the main threats should be brief heavy rainfall, gusty winds to 40 mph, cloud to ground lightning, and small hail. The bigger concern is for a more organized cluster of storms near St. Louis and over southern Illinois that could move into our region this evening. These storms have initiated on convergence ahead of a weak surface front and are in a strongly unstable environment characterized by 4000-5000 J/KG of SB CAPE. Although deep layer shear is still somewhat marginal in this area it appears to be just sufficient enough for some organization and multicell clusters capable of isolated damaging winds. A nice exit region of a mid and upper jet seems to be helping these values just a little bit. DCAPE values are mostly ranging in the 1000-1200 J/KG in the area of concern, so gusty winds will likely be the main threat. However, a few instances of larger hail may also be possible given the amount of instability. Parameters drop off pretty steadily as you get into our western CWA, however may still be sufficient enough this evening to support a few strong to severe storms, especially if the upstream convection is able to organize. Will monitor our NW CWA and look to extend the Severe Thunderstorm Watch past Dubois county if the threat looks to survive east of that area. && .Short Term...(This evening through Wednesday) Updated at 255 PM EDT Tue Aug 6 2019 ...A Few Strong To Severe Storms Possible This Evening... Showers and storms are expected this afternoon and evening as a cold front and upper trough approach the region. A few storms have already begun popping up over southern Indiana and north central Kentucky. This isld-sct activity is expected to continue through early evening. A more organized cluster of storms is expected to get going to our NW by mid afternoon and drop SSW into western and central KY later this evening. With moderate instability and decent shear values, any storms this afternoon and evening will have the potential to become strong to severe. The main threat will be damaging winds with these storms, however, small hail and brief heavy rainfall may also accompany them. Severe Thunderstorm Watch #0555 has been issued until 9 PM CDT for Dubois county, but a local extension may be possible should storms survive the weaker parameters in our area later this evening. Showers and storms should exit the region late tonight into Wed morning. For Wednesday, expect lingering showers and perhaps isld t-storms mainly east of I-65 in the morning until the cold front clears the region. The afternoon hours should be mainly dry with skies becoming partly cloudy. Overnight temps will range from 66-71 for lows with highs Wed afternoon in the 82-88 degree range. .Long Term...(Wednesday night through Tuesday) Updated at 255 PM EDT Tue Aug 6 2019 Wednesday Night - Thursday Dry NW flow aloft in the wake of the passing shortwave and cold front will keep this period quiet. Some model data suggests that a few showers/storms could pop up later Thursday afternoon, but think the majority of activity will hold off until later Thursday night as another weak front approaches. Thursday should be pretty warm as highs reach the upper 80s and low 90s. Thursday Night - Friday The next notable chance for showers and storms arrives Thursday night and lasts across southern KY into Friday. A cold front trailing from an eastern Canada system will slide through the area, providing focus for scattered showers and storms. Some of the storms across southern Indiana could be on the stronger side Thursday night as marginal deep layer shear combines with what appears to be at least modest buoyancy. Current SPC Outlook has our far NE CWA in the Marginal Risk which looks pretty good for now. Any shower or storm activity across southern KY will likely not be strong on Friday, but will keep pops in that area. Some slightly "cooler" air will be around in the wake of the cold front, so look for highs to only reach around the mid to upper 80s by Friday. Friday Night - Tuesday The upper pattern will transition from ridging over the west central CONUS and troughing in the eastern CONUS through the weekend to a more zonal belt of westerlies across the northern half of country by early next week. This should result in a mostly dry weekend as dry NW flow aloft still holds along with surface high pressure taking hold behind the late week cold front. A few showers and storms may pop up later Sunday, but overall looks to be a pretty nice weekend with temps near normal. Confidence is lower for the early week time frame, however there does appear to be some loose agreement among models that this will be a more active time. Several disturbances should be able to pass through the zonal flow aloft, combined with a decent amount of instability developing on the periphery of the upper ridge centered over TX. The end result will be shower and storms chances, but can't be too specific given low confidence in timing/placement of individual wave embedded in the zonal flow. Temps should continue to run pretty near normal for this time of year. && .Aviation...(18Z TAF Issuance) Updated at 145 PM EDT Tue Aug 6 2019 The main TAF concern this afternoon and evening will be the development of showers and storms ahead of a cold front moving southeast toward the area. Convection should start across HNB/SDF/LEX between 19-22Z and then BWG a little later between 0-2Z. The strongest storms will contain gusty winds and reduced flight conditions to IFR. Have included a tempo group during the late afternoon/evening time frame for each TAF site to convey the most likely period for strong storms. Convection should end from NW to SE between 5-10Z tonight with the cold front passage shortly after. Along and just behind the cold front, MVFR and possibly even high end IFR cigs should blanket the area from 9-10Z through mid morning. Winds will remain SSW through tonight veering to the W behind the fropa tomorrow morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Update...BJS Short Term...AMS Long Term...BJS Aviation...AMS
Hazardous Weather Outlook...UPDATED National Weather Service Louisville KY 620 PM EDT Tue Aug 6 2019 INZ076>079-084-090>092-KYZ024-025-027>043-045>049-053>057-061>067- 070>078-081-082-072230- Orange-Washington-Scott-Jefferson-Crawford-Harrison-Floyd-Clark- Breckinridge-Meade-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry- Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Butler- Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen- Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, English, Corydon, New Albany, Jeffersonville, Hardinsburg, Brandenburg, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 620 PM EDT Tue Aug 6 2019 /520 PM CDT Tue Aug 6 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected late this afternoon through this evening. A few strong to severe storms could produce gusty winds and small hail in addition to brief heavy rainfall and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another chance for thunderstorms exists Thursday night into Friday. Gusty winds and brief heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage or hail to the National Weather Service in Louisville Kentucky. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ083-089-KYZ023-026-072230- Dubois-Perry-Hancock-Ohio- Including the cities of Jasper, Tell City, Lewisport, Hawesville, and Hartford 620 PM EDT Tue Aug 6 2019 /520 PM CDT Tue Aug 6 2019/ ...SEVERE THUNDERSTORM WATCH 555 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected late this afternoon through this evening. A few strong or severe storms could produce isolated damaging winds and large hail in addition to brief heavy rainfall and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another chance for thunderstorms exists Thursday night into Friday. Gusty winds and brief heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage or hail to the National Weather Service in Louisville Kentucky. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
Special Weather Statement
National Weather Service Louisville KY
414 PM EDT Tue Aug 6 2019
INZ078-079-092-KYZ032-062045-
Jefferson-Clark-Scott-Trimble-
414 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK...SOUTHEASTERN SCOTT AND WEST CENTRAL TRIMBLE
COUNTIES...
At 414 PM EDT, a strong thunderstorm was located 10 miles southwest
of Madison, moving southeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Saluda, Bethlehem, Marysville, Otto, Trout, Paynesville, Nabb,
Chelsea, Hibernia and Wises Landing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3862 8534 3852 8543 3852 8544 3851 8546
3846 8551 3860 8567 3868 8552
TIME...MOT...LOC 2014Z 307DEG 15KT 3862 8552
CGSpecial Weather Statement
National Weather Service Louisville KY
437 PM EDT Tue Aug 6 2019
INZ092-KYZ031-062100-
Clark-Oldham-
437 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARK AND NORTHEASTERN
OLDHAM COUNTIES...
At 437 PM EDT, a strong thunderstorm was located 9 miles northwest of
La Grange, moving southeast at 15 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Russell Corner and Oldham.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3853 8543 3852 8543 3852 8538 3851 8537
3851 8536 3849 8532 3841 8542 3853 8551
3855 8550
TIME...MOT...LOC 2037Z 312DEG 13KT 3852 8546
CGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 SE OTTO 38.54N 85.42W
08/06/2019 E0.70 INCH CLARK IN BROADCAST MEDIA
&&
DMSpecial Weather Statement
National Weather Service Louisville KY
458 PM EDT Tue Aug 6 2019
KYZ031>033-062130-
Oldham-Henry-Trimble-
458 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OLDHAM...SOUTH
CENTRAL TRIMBLE AND SOUTHWESTERN HENRY COUNTIES...
At 458 PM EDT, a strong thunderstorm was located near New Castle,
moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Castle, Pendleton, Eminence, Campbellsburg, Smithfield, Delville,
Russell Corner, Sligo, Sulphur and Tarascon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3848 8505 3835 8518 3836 8527 3845 8542
3855 8530
TIME...MOT...LOC 2058Z 304DEG 19KT 3847 8528
RJSSpecial Weather Statement
National Weather Service Louisville KY
452 PM CDT Tue Aug 6 2019
KYZ026-062215-
Ohio-
452 PM CDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OHIO COUNTY...
At 451 PM CDT, a strong thunderstorm was located 8 miles southeast of
Livermore, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Matanzas, No
Creek, Heflin, Simmons and Equality.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3738 8709 3739 8710 3745 8710 3756 8698
3736 8681 3733 8699 3736 8703 3737 8705
3737 8707 3734 8710 3737 8711
TIME...MOT...LOC 2151Z 241DEG 14KT 3740 8705
RJSSpecial Weather Statement
National Weather Service Louisville KY
600 PM EDT Tue Aug 6 2019
INZ083-062230-
Dubois-
600 PM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUBOIS COUNTY...
At 559 PM EDT, a strong thunderstorm was located 9 miles north of
Jasper, moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Jasper, Ellsworth, Dubois, Hillham, Thales, Cuzco, Portersville,
Dubois Crossroads, Kellerville and Crystal.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3853 8669 3841 8668 3843 8707
TIME...MOT...LOC 2159Z 273DEG 20KT 3852 8699
RJSThe Ft Campbell radar (KHPX), 90 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
The public reported 1.75 hail.
Trees were down near State Road 1245.
A tree came down along Watermelon Road.
Water was flowing over Moorefield Road and East Union Road.
Cassidy Creek Road flooded near Myers Station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847129, 847148, 847155, 847123, 847128.